A granulomatous reaction to Avitene mimicking recurrence of a medulloblastoma: Case report

Brian A. O'Shaughnessy, Kristian T. Schafernak, Arthur J. DiPatri, Stewart Goldman, Tadanori Tomita*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

Microfibrillar collagen hemostat (MCH), also known by its trade name Avitene, is commonly used to control hemorrhage during neurosurgery. Among the documented complications associated with this agent, a granulomatous foreign body reaction is rare, having been described in the central nervous system in only one previous clinical report. In the present study, the authors report the case of a 3-year-old boy who presented with a lesion which appeared to be the recurrence of a tumor 2 months after he had undergone gross-total resection for a medulloblastoma. The patient underwent resection of the presumed recurrent tumor, but histopathological analysis of the specimen revealed a granulomatous foreign body reaction to MCH and no tumor recurrence. In addition to describing the case, the authors review the surgical literature on foreign body reactions to MCH.

Original languageEnglish (US)
Pages (from-to)33-36
Number of pages4
JournalJournal of Neurosurgery
Volume104 PEDIATRICS
Issue numberSUPPL. 1
StatePublished - Jan 1 2006

Keywords

  • Avitene
  • Foreign body reaction
  • Granuloma
  • Medulloblastoma
  • Microfibrillar collagen hemostat
  • Pediatric neurosurgery

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Fingerprint Dive into the research topics of 'A granulomatous reaction to Avitene mimicking recurrence of a medulloblastoma: Case report'. Together they form a unique fingerprint.

Cite this